In January 2006, I had palpitations (I've had these for the last 35 years with no diagnosis). I went to the ER when of course the palpitations stopped. In the course of the bloodwork, it was found that my TSH was 11.52. I was given 50 mcg of levothyroxine and told to go for halter monitor, echo and cardiac testing. After completing all cardiac testing and being told that the palps were not dangerous, I was told to just take the thyroid medicine and return on April 5 for repeat blood test to check levels. When I returned for the bloodwork the cardiologist told me that my new levels were TSH 27.11 and my T3 was a little below normal. He has now referred me to an endo, whom of course I will not see until May 10. My cardiologist changed my levo dosage to 100 mcg. What I am asking is could the palpitations be from my thyroid? I know these are hyper symptoms, but I do have hyper symptoms at times. I do have lethargy buy not as bad as evidenced by the numbers. My main problem is that I have gained 30 lbs in the last few months. I have started a weight watchers program and attend an aerobics class 3 times a week to try to keep my weight from escalating. I have been doing this for 4 weeks now and have lost only 1/2 lb. I stick to the WW religiously. Why would my TSH level increase while on medication? Do you think it is possible that my TSH level was much higher in the ER than the tests read and from having hyper symptoms for 4 hours before the blood was drawn I lowered by levels down to 11.52? Or would the levels increase just because I'm not taking enough meds? Any input would be appreciated. Thanks to everyone for all the posts that do answer most of the questions that I have.
I can't explain about your TSH level being lower while you are having a hyper experience, but it sounds like it could be possible, maybe someone else will have an answer.
But I don't think taking the medication, even if the dose was not enough, would make your TSH go up. If it was going to go up on its own it would have gone up even more if you were not taking the meds. I do think that he increased your meds too much at one time, especially if you are having paps. You should never increase more than 25 mcg at a time, wait a couple of weeks and then increase again so it's not a shock to your body.
You need to have complete thyroid panel done..........TSH.....Free t4 ...Freet3 tpo antibodies and thyrogobulin ab's.
I don't have an explanation for the rise in TSH while on medicine, either, but I have heard of it happening.
The thing is.... TSH isn't an objective measure of what your thyroid is doing anyway, and you should not attach too much importance to it. Yes, mainstream medicine says it's the definitive sign of thyroid disease, but they're mistaken. What matters most is the level of actual thyroid hormone in your system. TSH is a pituitary hormone, not a thyroid one, and it's an indirect measure of thyroid function, at best.
"T3 a little below normal"... That's what makes one hypothyroid, not high TSH ... that, and low T4. You should try to get someone to run the 'free' T4 and 'free' T3 tests; 'total' T tests are too imprecise. I'll bet they are either below range or at the bottom. Of course that would cause palpatations.
Always get a photocopy of all thyroid lab results. They are open to interpretation, and too many MDs are lousy at that interpretation. You will want to learn a little about how to interpret them yourself so that you can be a partner in your recovery. Never, never, never leave everything up to the MD to control.
My first worst thyroid symptoms were cardiac in appearance. I was having episodes of chest heaviness and multiple PVCs. I too, had a cardiac workup, and no heart problem was found. It has all resolved since my thyroid has evened out.
Thyroid medicine is very hit and miss. I have been on thyroxine for thirty years. I contend that thyroxine tends to give one paranoid depression - not in any serious state but in a way that makes it hard to relax and concentrate. I have also found that at the the turn of the 'weather year' - spring - cool to warm and autumn (fall) warm to cool - the thyroid goes haywire. I have been telling doctors this for years but they fob me off. The problem lasts only for a couple of weeks but is a nuisance. I mowed my garden today and it took me three times as long as it usually does - I feel so tired and can't think straight. I also find that thyroid blood tests are very poor. I may be certain I have become more underactive and the medical people just say ' oh you are ok - it is within the parameters' Another thing, what is the difference between Levothyroxine and thyroxine? No-one seems to know. There must be some reason for the different names. In one prescription I get one type and in the next another. Not satisfactory at all. I read an article in the Daily Telegraph a couple of years ago that in the United States the strength of thyroxine is more accurate in dose level than in the UK. There was mention of there being some new way of using this method. But I have heard no more. Needless to say my doctor had never heard of it.
Best Wishes And Happy Birthday to Our Queen Elizabeth The Great at 80.
Thanks to all for responses. My complete workup numbers were
TSH - 27.71
T4 Total 7.6 (4.5 - 12.0)
T3 Uptake 23.5 (27.8-40.7)
T4 Free Calculated 1.79 (1.53-1.85)
Does this make more sense? Thanks
Also, my mom had her thyroid removed 35 years ago for "thyroid storm". She never took thyroid replacement - apparently they left a smallportion of her thyroid. Is it possible to have both hypo and hyper symptoms at the same time? I really do appreciate any and all responses it makes sense to speak with people who have gone through or are going through the same thing. Have a great day!
yes it is possible to have hyper and hypo symptoms.
I was in having tests to see why I had lost so much weight.( barium xrays and U/s scans. I went on holiday and came back thinking I had flu, then all of a sudden I ballooned out.I looked about 8 months pregnant swollen puffy eyes, hands feet, palpatations etc but no weight gain anywhere else. The A & E doctors were really suprised to find out I had a TSH of 145 they had suspected kidney failure not thyroid.
I have hashimotos which means antibodies are attacking my thyroid, and sometimes I swing from hypo to hyper. both leave me feeling exhausted I had a thyroid crash last week and it left me feeling so sick and depressed, but I am starting to feel better now
I take 125mcg of levothyroxine and they dont test the frees or antibodies here in the UK.
thyroid disorders are very complex and affects us all in different ways and even the doctors dont always seem to understand how it all works so no wonder we as patients are confused.
However, there is always someone on here who will help you, so keep posting
I hope I have been of some help to you
Your doctor has not run the best tests on your thyroid, Molly.
That low T3 uptake is indicative of nothing at all. In fact, it does not measure T3 levels -- the name is misleading. It's an old test that was developed before they were able to accurately measure T4 levels. The assumption was that if the patient had a high T4 level, the blood proteins would be saturated with it. Therefore when mixed with T3 in a test tube, the proteins would take up very little T3. Thus a low T3 'uptake' implies elevated T4 levels and vice versa. In short, the T3 Uptake test is actually an antiquated, inaccurate way to measure T4 levels.
The calculated free T4 test is also not the best. Free T4 can be directly measured in the blood these days; why on earth do MDs continue to settle for estimating it for cripes' sake?
If you want to regain your health and eliminate symptoms, you ought to find an MD who monitors hypoT with the right tests. Those are free T4 and free T3, plus TSH. None other will do, or he'll just be guessing. He should also disregard TSH altogether for the most part, and dose by the FT4/FT3 levels.